Over The Counter Painkillers Recalled

March 24, 2012 by staff 

Over The Counter Painkillers Recalled, Thousands of packs of an over-the-counter painkiller could actually contain higher-strength tablets that are normally available only on prescription, the Government’s medicines watchdog has warned.

A number of packs in a 40,000-strong batch of co-codamol 8mg/500mg tablets manufactured by Wockhardt UK Ltd have been found to contain the higher strength co-codamol 30mg/500mg product, the Medicines and Healthcare products Regulatory Agency (MHRA) has said.

It is believed the mistake was a manufacturing error, but an investigation is under way.

Co-codamol is a generic name given to a combination medicine which contains paracetamol and codeine. It is made by a number of manufacturers and only the version produced by Wockhardt is affected.

Leyla Hannbeck, of the National Pharmacy Association, warned that those who had unknowingly taken the stronger tablet might experience increased side-effects including constipation, nausea, vomiting, dizziness, light-headedness, confusion, drowsiness and urine retention.

She said: “If you have a packet that is affected, take it to your pharmacy and they will be able to replace it for you.

“The amount of paracetamol contained in each preparation is the same; however, patients who received this batch of tablets may have taken more codeine than intended.

“Patients can also develop tolerance and dependence with prolonged high doses of codeine, and where patients have taken a higher dose than intended, they may be more at risk of this and should be referred to the GP for assessment.”

The MHRA has issued a drug alert to healthcare professionals and Wockhardt is co-ordinating the recall of the affected batch.

Report to Team

Please feel free to send if you have any questions regarding this post , you can contact on

Disclaimer: The views expressed on this site are that of the authors and not necessarily that of U.S.S.POST.


Comments are closed.